Alert archive / Illinois / Flash Flood Watches in 2020
Flash Flood Watch 1, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood watch at Jan 11, 2020, 2:55 AM CST for Sangamon County, Illinois. It was in force for 51 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2020, 2:55 AM CST (08:55 UTC)
- Expired
- Jan 13, 2020, 5:45 AM CST
- In force
- 51 hr
- Issued by
- NWS Lincoln, IL
- Flood severity
- None
County Sangamon County, IL
The radar
The Lincoln radar (KILX), 52 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood watch went out at Jan 10, 11:23 PM CST, 3 hours 32 minutes earlier.
Area forecast discussion, Jan 10, 11:23 PM CST, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1123 PM CST Fri Jan 10 2020 .SYNOPSIS... Issued at 318 PM CST Fri Jan 10 2020 Widespread rainfall will continue to move into the region this evening, bringing heavy rain to central Illinois overnight. As this system slides through the Midwest, the Low center will track through central Illinois. Behind passage of the Low center Saturday morning, temperatures will begin falling from the northwest to southeast throughout the day. Rain will change to freezing rain, and then to snow across the area Saturday afternoon and evening. && .UPDATE... Issued at 843 PM CST Fri Jan 10 2020 Surface trough remains draped NE to SW between the Illinois River Valley and I-55 corridor late this evening and continues to mark the northern extent of thunder activity this evening. Earlier low end severe concerns south of I-72 have diminished with weakening trends noted on radar and warming cloud tops on IR imagery. Focus now shifts back to heavy rain concerns overnight. Some areas within the frontal trough have received around and inch of rain per radar estimates in the past few hours, however, have not heard of any issues so far with respect to flooding except for some ponding of water on the roads. The heavy rain axis should slowly shift east overnight as the trough begins to move across the region. && .SHORT TERM...(This evening through Saturday night) ISSUED AT 318 PM CST Fri Jan 10 2020 Current radar has the progression of the WAA rainfall slowly moving into the region. Models had the arrival of the main band into the CWA by now, however the leading edge remains west of the Mississippi River. The stalled out frontal boundary remains situated across the central CWA, with winds south of a Rushville to Pontiac line coming from the south, and north of this line, winds remain from the northeast. Some strong winds will continue to push through the area, with an increase expected overnight as a low level jet slides through the region. This will help to move the Low core through the region tonight into Saturday morning. Heaviest rainfall will be expected this evening and overnight, as the main WAA convective band is currently tilted ne from central Texas into central Missouri. As southerly winds continue to shift this band north, the Low center will begin lifting ENE from the southern Plains tonight. This track will bring the main tilted line through central and southeast Illinois, with forecasts calling for an additional 2 to 3 inches of rainfall, bringing an event total of upwards to 4 inches to locations along and south of I-70. Once the core slides through the area Saturday morning, expect a rapid drop in temperatures, as northerly winds ramp up and filter much colder air into the region. Model sounding analysis today, indicated a well defined ice crystal formation zone early Saturday, which will aid in change from rain to freezing rain and then snow. With the warmer ground temperatures, and dropping temps Saturday morning, expect freezing rain to develop during the morning. However, this will take a couple hours to cool the warm ground before freezing will occur. As the air cools through the morning, forecasting snowfall to begin accumulations around midday around GBG. The cold frontal boundary will slowly shift east through the day, bringing the chance for snowfall to most of the CWA by Saturday night. Right now, accumulations will be greatest along and northwest of the Illinois River Valley, while central Illinois could see upwards of an inch in most locations. The further east, snowfall will be limited by loss of ice in the clouds from drier air wrapping around from the southwest Saturday night. .LONG TERM...(Sunday through Friday) ISSUED AT 318 PM CST Fri Jan 10 2020 Cooler air will linger through the end of this weekend and into the start of next week. But another shot of warmer air returns Tuesday, ahead of the next weak system that will slide by the Midwest. Current models forecast a slight chance for rain Tuesday, for locations northwest of the Illinois River Valley, as well as southeast of the I-70 corridor. The next weather maker to slide through central Illinois is predicted to arrive Wednesday night into Thursday. Some model discrepancy exists with the GFS tracking through central Illinois, the Canadian tracking through northern Illinois, and the ECMWF tracking through northern Illinois. Should it take the GFS approach, expect a rain/snow mixture to impact the area. On the flip slide, should it follow the Canadian and ECMWF, expect another round of rainfall. Whichever path is produced, temperatures will once again dropped back to cooler conditions to end the work week. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1122 PM CST Fri Jan 10 2020 Rain and a few thunderstorms continue across central Illinois overnight, though the threat for thunderstorms will continue to slowly shift east and end overnight. Area of steady rain will also continue to slowly shift east, possibly ending or diminishing to drizzle late tonight into Saturday morning, with only a couple intermittent showers expected through the first half of the day. Another wave approaching the region during the afternoon will start as light rain or drizzle across central Illinois, then falling temperatures from the west will result in wintry mix developing. A brief window of freezing rain or freezing drizzle appears possible late afternoon and early evening, particularly farther west at PIA/SPI then precip should change over to snow. Father east, rain should prevail longer into the evening and may briefly change over to snow before ending. Accumulations will be most likely at the I-55 and west terminals (PIA/BMI/SPI). Meanwhile, IFR/LIFR ceilings should prevail through the period with improvement to MVFR late in the period or just beyond. Finally, gusty winds are expected, particularly Saturday afternoon when winds may push 30 kt at times. && .ILX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Saturday afternoon for ILZ045-046-055>057- 062-063-066>068-071>073. Flood Watch through Saturday morning for ILZ029-031-036>038- 040>044-047>054-061. Winter Weather Advisory until midnight CST Saturday night for ILZ027>030-036-040. && UPDATE...Deubelbeiss SYNOPSIS...Baker SHORT TERM...Baker LONG TERM...Baker AVIATION...Deubelbeiss
Hazardous weather outlook, Jan 10, 3:16 PM CST, 11 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 316 PM CST Fri Jan 10 2020 ILZ027-028-030-111215- Knox-Marshall-Stark- 316 PM CST Fri Jan 10 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT CST SATURDAY NIGHT... This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Heavy rain of 1 to 1.5 is likely tonight, before rain changes to a mixture of freezing rain and sleet late in the night. Ice accumulation of a tenth or two will be possible late tonight, with the higher amounts around Galesburg. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A mixture of freezing rain and sleet will continue much of Saturday, before changing to snow late in the afternoon. Snow will then continue into the evening. Around a tenth inch of additional ice accumulation is possible, along with around 2 inches of snow. Flooding is expected to develop along the Illinois River early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. However, measurements of snowfall, ice, and rainfall would be appreciated this weekend. ILZ029-036-040-111215- Fulton-Peoria-Schuyler- 316 PM CST Fri Jan 10 2020 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT CST SATURDAY NIGHT... This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Heavy rain is expected tonight, with rainfall totals of 1 to 2 inches by sunrise. This could lead to flooding in low lying areas and rises on area streams and rivers. Isolated thunderstorms will be possible this evening. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Rain will change to a mixture of freezing rain, sleet and snow Saturday morning, before becoming all snow around sunset. Ice accumulations around a tenth inch are expected, with 1 to 2 inches of snow possible. Flooding is expected to develop along the Illinois River early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. However, measurements of snowfall, ice, and rainfall would be appreciated this weekend. ILZ031-037-038-041-042-047>051-111215- Cass-Logan-Mason-McLean-Menard-Morgan-Sangamon-Scott-Tazewell- Woodford- 316 PM CST Fri Jan 10 2020 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Locally heavy rain is expected tonight, with rainfall totals of 1 to 2 inches. This could lead to flooding of low lying areas and rises on area streams and rivers. Isolated thunderstorms will be possible tonight. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Rain is expected to change to a mixture of freezing rain and sleet late Saturday afternoon, before changing to snow Saturday evening. Snowfall amounts around an inch are possible, with the higher amounts closer to the Illinois River. Minor ice accumulations are also possible. Flooding is expected to develop along the west end of the Sangamon River early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. However, measurements of snowfall, ice, and rainfall would be appreciated this weekend. ILZ043-044-052>054-061-111215- Christian-De Witt-Macon-Moultrie-Piatt-Shelby- 316 PM CST Fri Jan 10 2020 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... Rain, heavy at times, will occur tonight, with additional rainfall totals of 1 to 2 inches. The heaviest rainfall will likely be after midnight. This could lead to flooding of rivers, streams, and low lying and poor drainage areas. Isolated thunderstorms will be possible tonight. The ones after midnight may contain gusty winds. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Rain will continue into Saturday, heaviest in the morning. The rain will briefly change to a mix of rain and snow Saturday evening before ending. Accumulations of one half inch or less is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. However, measurements of snow and rain would be appreciated this weekend. ILZ045-046-111215- Champaign-Vermilion- 316 PM CST Fri Jan 10 2020 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for portions of east central Illinois. .DAY ONE...TONIGHT... Rain, heavy at times will occur tonight, especially after midnight. Rainfall totals of 1 to 2 inches are likely, which could lead to flooding of rivers, streams, and low lying and poor drainage areas. Isolated thunderstorms will be possible through tonight. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Rain, heavy at times, will continue into Saturday. The heaviest rainfall will likely be Saturday morning. Around 3 to 4 inches of total rainfall is expected, and may produce flooding of rivers, streams, and low lying and poor drainage areas. The rain will briefly change to a mix of rain and snow Saturday evening before ending. Accumulations of one half inch or less is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. However, measurements of snow and rain would be appreciated this weekend. ILZ055>057-062-063-066>068-071>073-111215- Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham- Jasper-Lawrence-Richland- 316 PM CST Fri Jan 10 2020 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Rain will continue through tonight, heaviest after midnight when 1 to 2 inches is likely. This could lead to flooding of rivers, streams, and low lying and poor drainage areas. Isolated thunderstorms will be possible tonight. The ones after midnight may contain gusty winds. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Rain will continue into Saturday, heaviest in the morning. 3 to 4 inches of total rainfall with locally higher amounts is possible, and may produce flooding of rivers, streams, and low lying and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. However, rainfall measurements would be appreciated this weekend. Geelhart
In the hours before
Local storm report, Jan 10, 9:55 PM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
955 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN LAWRENCEVILLE AIRPORT 38.76N 87.61W
01/10/2020 M1.96 INCH LAWRENCE IL ASOS
24 HOUR RAINFALL AT LAWRENCEVILLE AIRPORT
&&
07Local storm report, Jan 10, 10:14 PM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1014 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN 2 N HOMER 40.06N 87.96W
01/10/2020 M1.66 INCH CHAMPAIGN IL COCORAHS
24 HOUR RAINFALL TOTAL
&&
07Local storm report, Jan 10, 10:21 PM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1021 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN BLOOMINGTON AIRPORT 40.48N 88.92W
01/10/2020 M1.57 INCH MCLEAN IL AWOS
RAINFALL MEASURED IN 4 HOURS SINCE 6 PM THIS EVENING.
&&
07Local storm report, Jan 10, 11:10 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1110 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HEAVY RAIN 3 WNW PEORIA 40.76N 89.66W
01/10/2020 M1.10 INCH PEORIA IL NWS EMPLOYEE
&&
BMDLocal storm report, Jan 10, 11:20 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1120 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HEAVY RAIN 2 E BLOOMINGTON 40.48N 88.94W
01/10/2020 M2.27 INCH MCLEAN IL NWS EMPLOYEE
&&
BMDLocal storm report, Jan 11, 12:17 AM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1217 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM HEAVY RAIN 2 E BLOOMINGTON 40.48N 88.94W
01/11/2020 M2.45 INCH MCLEAN IL NWS EMPLOYEE
STORM TOTAL RAIN SO FAR. STILL RAINING.
&&
SHIMONThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 3:15 AM CST | Areal Flood Warning | ILX | Champaign, Christian, Coles, Cumberland, Douglas, Edgar and 5 more | 9 hr |
| Jan 11, 9:39 AM CST | River Flood Warning | ILX | McLean, Tazewell, Woodford | 22 hr |
| Jan 11, 9:49 AM CST | River Flood Warning | ILX | Cass, Mason, Menard | 21 days |
| Jan 11, 9:49 AM CST | River Flood Warning | ILX | Cass, Mason | 11 days |
| Jan 11, 12:15 PM CST | Areal Flood Warning | ILX | Clay, Coles, Cumberland, Douglas, Effingham, Moultrie and 1 more | 3 hr |
| Jan 11, 3:14 PM CST | Areal Flood Warning | ILX | Effingham, Moultrie, Shelby | 6 hr |
Nearby
Flash Flood Watches in Illinois, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.